Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

November 28, 2016Fayette County, Alabama

NWS Birmingham, AL issued this special weather statement at Nov 28, 2016, 5:21 PM CST for Fayette County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2016, 5:21 PM CST (23:21 UTC)
Expired
Nov 28, 2016, 6:15 PM CST
In force
54 min
Issued by
NWS Birmingham, AL

County Fayette County, AL

The radar

The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS84 KBMX 282321
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CST MON NOV 28 2016
 
ALZ013-290015-
FAYETTE AL-
521 PM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 615 PM
CST...

AT 521 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BEAVERTON TO NEAR STEENS. MOVEMENT WAS
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINFIELD...FAYETTE...BERRY...GLEN ALLEN...BELK...GU-WIN...BOLEY
SPRINGS...BANKSTON...BLUFF...FAYETTE COUNTY PUBLIC LAKE...STONE
WALL...WAYSIDE...FOWLERS CROSSROADS...RICHARD ARTHUR FIELD...
BAZEMORE...HUBBERTVILLE AND BEVILL STATE COLLEGE FAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3391 8764 3387 8763 3387 8753 3369 8753
      3369 8742 3360 8742 3361 8763 3358 8763
      3358 8767 3353 8767 3352 8768 3353 8794
      3392 8795 3392 8779
TIME...MOT...LOC 2321Z 277DEG 32KT 3393 8797 3353 8823 

$$

32/DAVIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Nov 28, 3:40 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 28, 3:40 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
340 PM CST Mon Nov 28 2016

.UPDATE...
MESOSCALE UPDATE.

Currently monitoring the first of two cold frontal waves that
will be making their way through Central Alabama over the next
several days. The first of these two systems has finally taken
shape over northern MS as an embedded squall line is slowly
working its way east. Although several warnings have been hoisted
in association with the line in LA and MS, it is doubtful that it
maintains strength as it continues along its eastward progression.

A combination of rain-cooled air and a struggling surge of
dewpoints from the gulf coast will keep surface based instability
values to a minimum. The larger threat has now turned to the
extreme wind energy associated with this initial push. Gradient,
non-thunderstorm winds will be gusty into the evening and
overnight and it is highly probable that several trees and power
lines may fall, especially given the many months of drought
conditions and the vulnerable state of many trees.

Otherwise, this system will bring beneficial rains to much of the
area as it slowly pushes and stalls south of the Montgomery area
during the early morning hours. It will begin to lift northward
tomorrow afternoon as the next system takes shape to our west. The
second system is expected to have a much larger severe threat as a
stronger low level jet forms and the gulf moisture surge is
expected to bring sufficient surface moisture northward into the
developing warm sector.

17/KLAWS

&&

.DISCUSSION...

There will be a lull in the convective activity during the daytime
hours on Tuesday as the overnight convection weakens and a low
level boundary stalls out over southeast Alabama. The next short
wave trof will dig rapidly southward into Texas on Tuesday and the
stalled out boundary will lift northward as a warm front. Without
any significant lifting mechanism in place on Tuesday, only
scattered showers and thunderstorms expected for areas along and
south of I-20. Upper lift will increase significantly along the MS
river Tuesday afternoon ahead of the advancing short wave trof.
Convective activity will increase rapidly Tuesday evening across
northwest Alabama along the warm front. Southerly flow in the warm
sector will increase as the temperature gradient increases along
the front. SPC has a large portion of central Alabama under a
slight risk for Tuesday night and Wednesday. All modes of severe
weather possible. Timing of severe threat is problematic due to
differences between GFS and ECMWF models in timing of advancing
short wave trof. The ECMWF model has been consistently slower than
the GFS, which would put the eastern counties under more of a
severe threat on Wednesday due to diurnal heating. Best guess is
that severe threat will begin around midnight Tuesday night over
the northwest counties and push slowly eastward through early
Wednesday afternoon. There could be some discrete cells over west
Alabama Tuesday evening, so we will leave the begin time at 6pm
Tuesday for now in our products.

The storm system will clear out of east Alabama Wednesday evening
with clearing skies by sunrise Thursday. Cooler and drier Thursday
and Friday with high level moisture increasing Friday night and
Saturday. The models have been trending towards a wetter pattern
over the weekend. Rain will likely spread into the area Saturday
night and especially on Sunday. The ECMWF and Canadian models are
the most aggressive with this system showing a surface low forming
in the northwest Gulf. This scenario would likely bring more rain
into central Alabama than currently forecast, but would like to
see a few more runs before making any big changes to forecast.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

Few changes to the forecast this cycle as event timing remains
consistent. Expect SCT to BKN skies this afternoon becoming OVC
overnight. A tightening pressure gradient will support breezy to
gusty SE winds that will become south overnight before SHRA and
TSRA move east across the area from this evening into Tuesday
morning. Winds will shift out of the west behind the convective
activity but will remain breezy from early to mid morning Tuesday.

05

&&

.FIRE WEATHER...

Strong southerly flow will bring up humidity levels this afternoon
and tonight. Rain, heavy at times, will overspread central Alabama
tonight and early Tuesday. Beneficial rainfall is expected through
Wednesday with two waves of showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  75  59  64  39 / 100  20  90 100  10
Anniston    58  75  62  66  42 / 100  40  60 100  10
Birmingham  57  77  63  64  41 / 100  20 100  90  10
Tuscaloosa  56  79  61  62  39 / 100  20 100  90  10
Calera      58  77  62  66  41 / 100  20  90 100  10
Auburn      64  74  65  69  46 /  90  70  30  80  30
Montgomery  64  79  67  72  44 /  90  60  40  80  20
Troy        66  77  65  72  44 /  80  70  30  80  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until midnight CST tonight for the following
counties: Autauga...Barbour...Bibb...Bullock...Chambers...
Chilton...Clay...Coosa...Dallas...Elmore...Greene...Hale...Lee...
Lowndes...Macon...Marengo...Montgomery...Perry...Pike...
Randolph...Russell...Shelby...Sumter...Talladega...Tallapoosa.

Wind Advisory until midnight CST tonight for the following
counties: Blount...Calhoun...Cherokee...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...St. Clair...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Nov 28, 1:39 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST MON NOV 28 2016

ALZ011>015-017>050-292245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
139 PM CST MON NOV 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH TONIGHT.

THERE IS A LIMITED RISK OF SEVERE THUNDERSTORMS, INCLUDING WIND
GUSTS UP TO 60 MPH AND A FEW BRIEF TORNADOES. THE THREAT AREA IS
GENERALLY WEST OF A LINE FROM ONEONTA TO MARION. THE MAIN TIMING
FOR THIS THREAT IS FROM 6 PM THROUGH 12 AM.

WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA
THROUGH TONIGHT, WITH A POTENTIAL FOR SUSTAINED WINDS OF 20 TO 30 MPH
AND HIGHER GUSTS. THESE WINDS COULD BRING DOWN TREE BRANCHES OR
SMALL TREES THAT HAVE BEEN WEAKENED BY THE ONGOING DROUGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LIMITED RISK OF SEVERE THUNDERSTORMS, INCLUDING WIND
GUSTS UP TO 60 MPH, QUARTER SIZE HAIL AND A FEW BRIEF TORNADOES.
ALL OF CENTRAL ALABAMA IS INCLUDED IN THIS EVENT. THE MAIN TIMING
WILL BE TUESDAY EVENING THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT AND AGAIN TUESDAY NIGHT INTO WEDNESDAY.

In the hours before

Special weather statement, Nov 28, 4:51 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CST MON NOV 28 2016

ALZ011-012-282345-
MARION AL-LAMAR AL-
451 PM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR AND MARION
COUNTIES UNTIL 545 PM CST...

AT 451 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FULTON TO 10 MILES SOUTHEAST OF AMORY.
MOVEMENT WAS EAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...HALEYVILLE...SULLIGENT...GUIN...HACKLEBURG...
BRILLIANT...GLEN ALLEN...DETROIT...BEAVERTON...GU-WIN...CREWS...LAMAR
COUNTY AIRPORT...BRINN...LAKE BUTTAHATCHEE...WESTON...BEAR CREEK...
TWIN...PINEY GROVE AND TESSNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3432 8817 3430 8763 3391 8764 3392 8795
      3383 8795 3380 8824
TIME...MOT...LOC 2251Z 247DEG 41KT 3432 8837 3390 8834

32/DAVIS
Special weather statement, Nov 28, 5:06 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CST MON NOV 28 2016

ALZ012-022-290000-
PICKENS AL-LAMAR AL-
506 PM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS AND LAMAR COUNTIES UNTIL
600 PM CST...

AT 505 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BEDFORD TO NEAR DEERBROOK. MOVEMENT WAS
EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VERNON...GORDO...REFORM...MILLPORT...CARROLLTON...PICKENSVILLE...
KENNEDY...ETHELSVILLE...BEVILL LOCK AND DAM...BLOOMING GROVE...
BEDFORD...KIRK...LUBBUB...MCSHAN...MELBORNE...CODY...LAMAR COUNTY
PUBLIC LAKE...PINE GROVE...NORTH PICKENS AIRPORT AND HIGHTOGY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3384 8824 3385 8795 3353 8795 3352 8784
      3319 8784 3318 8832
TIME...MOT...LOC 2305Z 267DEG 34KT 3379 8826 3329 8853

32/DAVIS
Special weather statement, Nov 28, 5:21 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CST MON NOV 28 2016

ALZ013-290015-
FAYETTE AL-
521 PM CST MON NOV 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 615 PM
CST...

AT 521 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BEAVERTON TO NEAR STEENS. MOVEMENT WAS
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINFIELD...FAYETTE...BERRY...GLEN ALLEN...BELK...GU-WIN...BOLEY
SPRINGS...BANKSTON...BLUFF...FAYETTE COUNTY PUBLIC LAKE...STONE
WALL...WAYSIDE...FOWLERS CROSSROADS...RICHARD ARTHUR FIELD...
BAZEMORE...HUBBERTVILLE AND BEVILL STATE COLLEGE FAYETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3391 8764 3387 8763 3387 8753 3369 8753
      3369 8742 3360 8742 3361 8763 3358 8763
      3358 8767 3353 8767 3352 8768 3353 8794
      3392 8795 3392 8779
TIME...MOT...LOC 2321Z 277DEG 32KT 3393 8797 3353 8823

32/DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 3:34 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more20 hr
Nov 28, 4:51 PM CSTSpecial Weather StatementBMXMarion54 min
Nov 28, 5:06 PM CSTSpecial Weather StatementBMXLamar, Pickens54 min
Nov 28, 5:36 PM CSTSpecial Weather StatementBMXPickens54 min
Nov 28, 5:41 PM CSTSpecial Weather StatementBMXWinston64 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.